Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

September 1, 2021Choctaw County, Clarke County, Alabama

NWS Mobile, AL issued this special weather statement at Sep 1, 2021, 6:44 PM CDT for Choctaw County, Clarke County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2021, 6:44 PM CDT (23:44 UTC)
Expired
Sep 1, 2021, 7:30 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
40

Counties Choctaw County, AL, Clarke County, AL

The radar

The Mobile radar (KMOB), 148 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WWUS84 KMOB 012344
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
644 PM CDT Wed Sep 1 2021
 
ALZ051>053-MSZ067-020030-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
644 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of Choctaw, northeastern
Washington, Clarke and northeastern Wayne Counties through 730 PM
CDT...

At 642 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Stonewall to 5 miles
northwest of Toxey to 5 miles northwest of Fulton. Movement was
southeast at 25 mph.

HAZARD...Winds up to around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Thomasville, Butler, Grove Hill, Whatley, Lisman, Silas, Coffeeville,
Pennington, Fulton, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3221 8801 3215 8802 3214 8804 3211 8805
      3209 8804 3206 8807 3207 8810 3205 8812
      3202 8812 3199 8810 3201 8809 3199 8807
      3199 8767 3148 8766 3158 8816 3184 8876
      3190 8847 3229 8842
TIME...MOT...LOC 2342Z 326DEG 23KT 3216 8885 3196 8839 3184 8779 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Sep 1, 6:44 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 1, 6:44 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
644 PM CDT Wed Sep 1 2021

.UPDATE...We continue to monitor the MCS that is progressing over
our northern tier of counties this evening. This feature looks to
be weakening somewhat as the cold pool outruns the line of
showers and storms. However, still anticipating some gusty winds
and heavy downpours as this feature continues to move south over
the local area. WPC recently issued an MPD discussing high rain
rates of 2-2.5 inches per hour on the border between MS and AL
(our north/northwestern zones). Currently just have a Flood
Advisory for much of Wilcox County, AL, but will monitor areas
further west as well. Hi-Res model guidance suggests further
weakening of the MCS as it moves towards the coast this evening,
but some boundary interactions are possible once again late this
evening between this and the sea breeze. /26

&&

.AVIATION...
00Z issuance...VFR conditions were present at the TAF sites at
issuance. This will largely persist through the period, except
when showers/storms move over the coast. At this time, only a
couple showers/storms persist near the coast. However, a line of
showers and storms is currently progressing over the northern
portion of the area. This is expected to continue southward
through the evening; although, model guidance suggests further
weakening of this line by the time it reaches the coast. Lower
CIGs and VIS are therefore possible late this evening into the
overnight as remaining showers/storms move over the coast. VFR
conditions will then briefly return Thursday morning, but
conditions could lower once again as storm chances increase by the
afternoon. Southwest winds this evening will shift to be more
northerly through tonight and into Thursday morning. Winds during
this time will decrease to be around 10 knots or less by late this
evening then around 5 knots or less late tonight. Expect
northerly winds to then increase a bit by late Thursday morning to
be between 5-10 knots. /26

&&

.PREV DISCUSSION... /issued 407 PM CDT Wed Sep 1 2021/

NEAR TERM UPDATE /Now Through Thursday/...An upper shortwave will remain
situated over the eastern Conus tonight into Saturday, helping to
provide lift over the area. We are currently monitoring a line of
convection moving southward across central Alabama that will move
into the northern portions of the forecast area late this afternoon
and evening. This line will then pass through the forecast area
through the overnight hours. Meanwhile the isolated convection
developing along the northward advancing seabreeze boundary should
dissipate early evening.

Getting back to the storms to our north, this line will be moving
into an unstable airmass with SBCAPE values between 2,000-3000j/kg.
With DCAPE values between 1,000 to 1,300j/kg, these storms are
capable of producing isolated/locally damaging wind gusts, heavy
rainfall, and frequent lightning.

Thursday will likely be a much drier day overall, with little
convective coverage outside of coastal counties. PWATs crater to 1.2
to 1.4 inches. Despite CAPE values of 1,500 to 2,000j/kg, I find it
hard to believe any robust convection can materialize as mid level
relative humidity values tank to 30 to 40%. Still can't rule out a
few isolated showers and perhaps a thunderstorm or two, but it will
take a lot of work to overcome the dry air in place aloft for
storms. Perhaps the best spot for this would be nearer the coast,
where mid-level RH values are nearer 50%, and some additional
forcing from the seabreeze boundary can help generate deeper
convection. If any storm can form, gusty winds will be possible
with DCAPE values ranging from 1,000 to 1,300j/kg. Temperatures
once again warm into the upper 80's and lower 90's. /22

SHORT TERM /Thursday night Through Saturday night/...An upper trof
over the northeast states and along much of the east coast will
move off into the western Atlantic into the weekend. With the trof
lifting out, a broad upper ridge over the southern/central Plains
builds eastward across the deep south. Although, a weak surface front
settles southward to the coast Thursday night and perhaps
offshore, drier air filtering southward favors a rain-free
weather pattern. Lows Thursday night range from the mid 60s well
inland to the lower 70s at the coast. Highs on Friday will be in
the upper 80s to lower 90s. Lows Friday and Saturday night range
from the mid to upper 60s inland to the lower to mid 70s at the
coast. A moderate risk of rip currents is expected through the
period. /10

EXTENDED TERM /Sunday Through Wednesday/...The upper level ridge
over the Deep South and Southern Plains dampens out as we head
further into the weekend as a shortwave trof pivots across the
Northern Plains. As the trough slides toward the East Coast, upper
level heights lower over the southeast US while the ridge becomes
more amplified over the western portion of the CONUS early next
week. A general northerly to northwesterly flow aloft remains in
place overhead as the local area remains on the eastern periphery
of the ridge aloft through the period. The pattern aloft turns
much more amplified as we head into the middle of next week as a
large, long-wave trof sharpens over the Mid-Atlantic.

With a zone of better moisture intersecting a southward moving
front across the Mid-South on Sunday and the weakening of heights
aloft favor a return to a chance of showers and thunderstorms by
Sunday afternoon. Rain chances continue each afternoon thereafter.

Little overall change in temperatures, topping out in the upper
80s to lower 90s each day. A few locations may hit a heat index
near 100°, but latest forecasts call for much of the area to stay
below the century mark. Lows range from the upper 60s to the lower
70s. /10

MARINE...A moderate southwesterly flow this evening will shift
westerly to northwesterly late tonight into Thursday as a surface
boundary approaches from the north. Winds will shift northerly
Thursday night into Friday as the boundary moves off the coast,
becoming light and variable Friday afternoon into Saturday. Seas
slowly subside through the remainder of the week. A more established
southwesterly flow follows early next week. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Sep 1, 4:54 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CDT Wed Sep 1 2021

ALZ051-053-054-012300-
Clarke AL-Wilcox AL-Choctaw AL-
454 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of Choctaw, northern
Clarke and southwestern Wilcox Counties through 600 PM CDT...

At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Boyd to Sweet Water to 4
miles east of Magnolia. Movement was south at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Butler, Lisman, Pennington, Fulton and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 8798 3228 8802 3218 8801 3214 8804
      3209 8804 3205 8812 3202 8812 3199 8810
      3201 8809 3199 8807 3199 8767 3201 8762
      3213 8762 3183 8760 3183 8750 3181 8752
      3175 8752 3175 8800 3198 8846 3231 8842
TIME...MOT...LOC 2154Z 358DEG 18KT 3266 8834 3208 8785 3213 8760

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 1, 5:26 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
526 PM CDT Wed Sep 1 2021

ALZ053>058-060-012330-
Clarke AL-Wilcox AL-Monroe AL-Conecuh AL-Butler AL-Covington AL-
Crenshaw AL-
526 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of Butler, Monroe,
Crenshaw, northeastern Clarke, Wilcox, northeastern Conecuh and
northern Covington Counties through 630 PM CDT...

At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Petrey to 3 miles south of Pine Hill. Movement
was south at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Monroeville, Luverne, Camden, Peterman, Georgiana, Pine
Hill, Brantley, McKenzie, Rutledge, Beatrice, Dozier, Vredenburgh,
Glenwood, Yellow Bluff, Pine Apple and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3153 8620 3139 8620 3151 8766 3199 8767
      3201 8762 3213 8762 3205 8718 3196 8686
      3193 8618 3179 8620 3179 8615 3166 8615
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2225Z 346DEG 22KT 3186 8619 3193 8759

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Sep 1, 5:52 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
552 PM CDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      4 NE ROSINTON           30.66N 87.65W
08/30/2021                   BALDWIN            AL   BROADCAST MEDIA

            FLAT ROCK CREEK CUT THROUGH RIVER ROAD
            CREATING A WASHOUT 8 TO 10 FEET DEEP.

&&
Special weather statement, Sep 1, 6:02 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
602 PM CDT Wed Sep 1 2021

ALZ051-053-MSZ067-012345-
Clarke AL-Choctaw AL-Wayne MS-
602 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of Choctaw, northwestern
Clarke and northeastern Wayne Counties through 645 PM CDT...

At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Increase to 5 miles southeast
of Thomasville. Movement was south at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Butler, Grove Hill, Whatley, Lisman, Silas, Coffeeville,
Fulton, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3212 8805 3209 8804 3206 8807 3207 8810
      3205 8812 3202 8812 3199 8810 3201 8809
      3199 8807 3199 8767 3151 8766 3165 8809
      3170 8809 3170 8825 3184 8871 3190 8847
      3224 8843
TIME...MOT...LOC 2302Z 359DEG 21KT 3221 8855 3186 8767

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 1, 6:26 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
626 PM CDT Wed Sep 1 2021

ALZ053-055>060-020030-
Clarke AL-Monroe AL-Conecuh AL-Butler AL-Covington AL-Escambia AL-
Crenshaw AL-
626 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of southwestern Butler,
Monroe, southern Crenshaw, northeastern Clarke, northeastern
Escambia, Conecuh and Covington Counties through 730 PM CDT...

At 625 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Brantley to 6 miles north
of Evergreen to 12 miles east of Whatley. Movement was south at 20
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Andalusia, Monroeville, Opp, Evergreen, Frisco City, Peterman, Uriah,
McKenzie, River Falls, Castleberry, Excel, Red Level, Dozier, Repton,
Heath, Gantt, I65 And US 84 and I65 And AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3109 8698 3130 8766 3186 8767 3184 8762
      3183 8762 3183 8757 3162 8699 3154 8619
      3103 8619
TIME...MOT...LOC 2325Z 358DEG 19KT 3150 8619 3152 8698 3168 8751

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Sep 1, 6:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
644 PM CDT Wed Sep 1 2021

ALZ051>053-MSZ067-020030-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
644 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of Choctaw, northeastern
Washington, Clarke and northeastern Wayne Counties through 730 PM
CDT...

At 642 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Stonewall to 5 miles
northwest of Toxey to 5 miles northwest of Fulton. Movement was
southeast at 25 mph.

HAZARD...Winds up to around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Butler, Grove Hill, Whatley, Lisman, Silas, Coffeeville,
Pennington, Fulton, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3221 8801 3215 8802 3214 8804 3211 8805
      3209 8804 3206 8807 3207 8810 3205 8812
      3202 8812 3199 8810 3201 8809 3199 8807
      3199 8767 3148 8766 3158 8816 3184 8876
      3190 8847 3229 8842
TIME...MOT...LOC 2342Z 326DEG 23KT 3216 8885 3196 8839 3184 8779

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:47 PM CDTAreal Flood AdvisoryMOBCovington, Escambia3 hr
Sep 1, 4:36 PM CDTSpecial Weather StatementMOBButler, Crenshaw, Wilcox54 min
Sep 1, 4:54 PM CDTSpecial Weather StatementMOBChoctaw66 min
Sep 1, 5:26 PM CDTSpecial Weather StatementMOBButler, Crenshaw, Monroe, Wilcox64 min
Sep 1, 5:38 PM CDTAreal Flood AdvisoryMOBWilcox3 hr
Sep 1, 6:02 PM CDTSpecial Weather StatementMOBChoctaw, Clarke43 min
Sep 1, 6:26 PM CDTSpecial Weather StatementMOBConecuh, Covington, Monroe64 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.